Illinois, 2010

Heat in Illinois, May 23 to 26, 2010

May 23 to 26, 2010 · NWS LOT · 2 events in 2 counties and zones

High temperatures reached the upper 80s to lower 90s from May 23rd to May 26th. Three people died of heat related illnesses in Will County and one person died from a heat related illiness in Cook County.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High temperatures reached the upper 80s to lower 90s from May 23rd to May 26th. Three people died of heat related illnesses in Will County and one person died from a heat related illiness in Cook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 23, 9:19 AM CST, 41 minutes earlier.

Area forecast discussion, May 23, 9:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1019 AM CDT SUN MAY 23 2010

.DISCUSSION...
400 AM CDT

AN EARLY START TO SUMMER LIKE TEMPERATURES WILL CONTINUE TODAY AND
THROUGH THROUGH THE FORESEEABLE FUTURE. SOUTHERLY ADVECTION WILL
CONTRIBUTE TO WARMING TEMPERATURES AND INCREASED HUMIDITY LEVELS.
BIGGEST CHALLENGE FOR THE FORECAST PACKAGE WILL BE SURROUNDING THE
CHANCES FOR DIURNAL AIR MASS THUNDERSTORMS IN THE LATE AFTERNOON AND
EVENING HOURS STARTING TOMORROW AND LASTING THROUGH THE WEEK.

FOR TODAY...MODELS DID NOT HANDLE THE LARGE CIRRUS BLOW OFF FROM THE
STORMS OVER THE DAKOTAS/MINNESOTA WITH THE 00Z RUN...BUT NOT
EXPECTING MUCH CLOUD COVER TO REACH THE CWA TODAY...OUTSIDE OF THE
EXTREME NORTHWESTERN COUNTIES IN THE MORNING. DO EXPECT SOME DIURNAL CU
TO DEVELOP BUT NO WIDESPREAD CLOUD DECK TO INHIBIT ANY DAYTIME
HEATING. DAYTIME TEMPERATURES ARE CONTINUING TO MAINTAIN THEIR
UNSEASONABLY WARM TRACK. HIGHS TODAY WILL BE WITHIN A STONES THROW
OF RECORDS...BUT FEEL THAT THE RECORDS ARE SAFE FROM BEING BROKEN.
THE CURRENT CLIMATE STATISTICS FOR OHARE AND ROCKFORD CAN BE SEEN
BELOW IN THE BRIEF CLIMATE SECTION. TEMPERATURES ACROSS THE CITY
WILL BE IN THE UPPER 80S TO LOW 90S FROM OGLE COUNTY SOUTHWEST
THROUGH LIVINGSTON AND FORD COUNTIES. DEWPOINTS ARE EXPECTED TO
REACH THE MIDDLE TO UPPER 60S...AND THAT WILL MAKE THE AIR FEEL
QUITE MUGGY. PEAK DAYTIME HEAT INDICES SHOULD REACH THE LOWER 90S
IN THE AFTERNOON. BEING A WEEKEND AND THE FIRST HOT/SUMMER LIKE
DAY...CAUTION SHOULD BE EXERCISED AS HEAT CRAMPS AND HEAT
EXHAUSTION ARE POSSIBLE WITH PROLONGED EXPOSURE AND OUTDOOR
PHYSICAL ACTIVITY. ALL IN ALL...AN UNSEASONABLY WARM END TO THE
WEEKEND. MODELS ARE HINTING AT THE CHANCE FOR AN AFTERNOON
THUNDERSTORM TODAY...BUT GOING TO KEEP THE FORECAST DRY. SUSPECT
GUIDANCE IS UNDER DOING THE CAP...AND ANY PARCELS THAT TRY TO RISE
WILL BE PROMPTLY STOPPED WITH NO REAL FORCING AND NO COOLING ALOFT
TO BREAK IT DOWN.

OVERNIGHT...DO EXPECT SOME VERY SPOTTY FOG AS CLEAR SKIES AND
WEAKENING WINDS MAY ALLOW VERY SPARSE DEVELOPMENT...OUTSIDE OF
URBAN AREAS BUT DO NOT EXPECT ANYTHING WIDESPREAD OR REALLY RESTRICT
VISIBILITIES BEYOND 5-6 STATUTE MILES. THUS KEPT ANY MENTION OF FOG
OUT OF THE MORNING PACKAGE.

FORECAST CHALLENGES INCREASE MORE TOWARDS THE AFTERNOON HOURS
TOMORROW AND THROUGH THE WEEK. THESE ISSUES REVOLVE AROUND MODEL
PERFORMANCE INITIALLY WITH THE AMOUNT OF MOISTURE SURGING INTO THE
AREA. BOTH THE NAM AND GFS BRING DEWPOINTS INTO THE LOWER TO
MIDDLE 70S /HIGHEST IN THE SOUTHWEST COUNTIES/ AND AM INCLINED TO
BELIEVE THIS IS WHAT IS FIRING OFF CONVECTION THAT HAS BEEN
SHOWING UP IN THE QPF FIELDS. HOWEVER...DO THINK THAT WITH THESE
HIGHER DEWPOINTS...THERE BE A CHANCE FOR SOME AFTERNOON CONVECTION
AND WILL CONTINUE SCT TS CHANCES IN THE AFTERNOON HOURS. DID TREND
CLOSER TO THE BIAS CORRECTED AND ECMWF DEWPOINTS...WHICH WILL
LIMIT DEWPOINTS TO THE 65 TO 68 DEGREE RANGE.

EXTENDED FORECAST LOOKS REASONABLE AND NO CHANGES WERE MADE BEYOND
TUESDAY NIGHT.

SHEA

&&

.CLIMATE...

HIGH TEMPERATURES TODAY AND TOMORROW CONTINUE TO TREND TO BE WITHIN
STRIKING DISTANCE OF RECORDS. HERE ARE THE STANDING RECORD HIGHS:

            TODAY     MONDAY
CHICAGO   92(1977)   93(1950)
ROCKFORD  95(1921)   93(1921)

IT IS PROBABLY WORTH NOTING THAT A QUICK SCAN OF THE RECORDS
INDICATES THAT ONLY ABOUT 2% OF DAYS SINCE RECORDS BEGAN HAVE SEEN
HIGH TEMPS AT OR ABOVE 90F DURING THE MAY 20-25 TIME PERIOD.
CERTAINLY NOT UNHEARD OF TO REACH 90 SO EARLY IN THE SEASON...BUT
IT IS PRETTY RARE.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 15Z...

SOUTH WINDS EXPECTED TO BECOME A BIT GUSTY THIS AFTERNOON TO 15 TO
20 KT. SOME LIGHT FOG MAY DEVELOP TONIGHT...BUT CONDITIONS ARE
EXPECTED TO REMAIN MVFR IN ANY LIGHT FOG OVERNIGHT FOR TERMINALS.

MARSILI

//DISCUSSION...UPDATED 12Z...

OUR SUNRISE SURPRISE THIS MORNING IS ACCAS FIELD LIGHTING UP FROM
SW WISCONSIN SOUTH ACROSS EASTERN IOWA...LIKELY A RESULT OF THE
VERY STRONG LOW LEVEL JET AND NEAR DRY ADIABATIC LAPSE RATES AND
INSTABILITY ALOFT. AS LOW LEVEL JET VEERS AND WEAKENS THIS MORNING
WOULD ANTICIPATE THE ISOLD SHRA/ACCAS TO FADE RATHER QUICKLY AND
HAVE OPTED TO KEEP ANY MENTION OF PRECIP OUT OF ALL TERMINALS AS
MUCH OF THE PRECIP OUT THERE NOW ISNT EVEN REACHING THE GROUND.

OTHERWISE...STILL APPEARS AS THOUGH SOUTHERLY GRADIENT WILL BE
SUFFICIENT TO KEEP ANY LAKE BREEZE AWAY FROM THE TERMINALS TODAY
WITH SOUTH WINDS LIKELY TO START GUSTING TO 15-20KT AS WE MIX INTO
SOME OF THAT HIGHER MOMENTUM AIR JUST OFF THE DECK NOW.

WINDS WILL DIMINISH TONIGHT WITH NOT MUCH MORE THAN SOME CIRRUS IN
THE AREA...SO WITH VERY MOIST AIRMASS IN PLACE COULD SEE VSBYS
FALL TO MVFR TO LOCALLY IFR LATE TONIGHT. OBJECTIVE GUIDANCE ALL
BRINGS ORD AND MDW DOWN TO IFR BUT FOR THE THIS TAF CYCLE JUST
DECIDED TO INTRODUCE SOME MVFR AND ALLOW LATER SHIFTS TO CONTINUE
THE DOWNWARD TREND IN THE FORECAST IF NEED BE.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 15Z...

HIGH CONFIDENCE IN ALL ASPECTS OF FORECAST WITH EXCEPTION OF
LOW TO MEDIUM CONFERENCE ON POTENTIAL OF MVFR VSBYS FOR TERMINALS
OVERNIGHT INTO EARLY MONDAY MORNING.

MARSILI

//OUTLOOK FOR ORD AND MDW FOR 18Z MONDAY-12Z FRIDAY...
...UPDATED 06Z...

MONDAY...SLGHT CHC PM TSRA OTHERWISE GENERALLY VFR.

TUESDAY...SLGHT CHC PM TSRA OTHERWISE GENERALLY VFR.

WEDNESDAY...SLGHT CHC PM TSRA OTHERWISE GENERALLY VFR.

THURSDAY...SLGHT CHC PM TSRA OTHERWISE GENERALLY VFR.

FRIDAY...VFR.

IZZI

&&

.MARINE...
333 AM CDT

SOUTHERLY WINDS HAVE BEEN SLOWLY INCREASING AND FOG PRODUCT
INDICATES THAT THE COVERAGE OF STRATUS/FOG HAS DRAMATICALLY
DECREASED. HAVE OPTED TO MAINTAIN THE CURRENT DENSE FOG ADVISORY
FOR THE OPEN LAKE SINCE BOTH BUOYS ARE STILL AT 100% RH AND THERE
COULD BE SOME PATCHY DENSE FOG STILL OVER THE OPEN WATERS. CLOSER
TO THE SHORE SOUTH WINDS HAVE LIKELY SCOURED OUT THE FOG WITH
SIGNIFICANT TEMPERATURE JUMPS AT THE COASTAL C-MAN STATIONS
INDICATING THAT THE MARINE LAYER IS BEING PUSHED OFFSHORE...SO
HAVE KILLED THE FOG ADVISORY EARLY FOR THE NEARSHORE ZONES. SOME
POTENTIAL STILL EXISTS FOR SOME FOG THIS AFTERNOON THROUGH TONIGHT
OVER MAINLY NORTHERN PORTIONS OF THE LAKE BUT WITH STRONGER
GRADIENT THINK THE CHANCES ARE PRETTY LOW. NOT EXPECTING ANY
SIGNIFICANT WINDS/WAVES THROUGH THIS WEEK.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 23, 9:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1059 AM CDT SUN MAY 23 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1059 AM CDT SUN MAY 23 2010 /1159 AM EDT SUN MAY 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. PORTIONS OF
THE IROQUOIS RIVER AND SUGAR CREEK WILL REMAIN AT BANKFULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
STARTING MONDAY AND LASTING THROUGH THURSDAY.

PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD THROUGH THE
END OF NEXT WEEK. PORTIONS OF THE IROQUOIS RIVER AND SUGAR CREEK
WILL REMAIN AT BANKFULL THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-241600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1059 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
STARTING MONDAY AND LASTING THROUGH THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1059 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HJS

Event by event

2 heat. Local standard time, as filed.

Heat, Cook

When
May 23, 10:00 AM CST to May 26, 8:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

Heat, Will

When
May 23, 10:00 AM CST to May 26, 8:00 PM CST
Where
Will forecast zone
Deaths
3 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2010-05-2561MalePermanent HomeDirect
Heat, Will2010-05-2567MalePermanent HomeDirect
Heat, Will2010-05-2673MalePermanent HomeDirect
Heat, Will2010-05-2649MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232484, 232488.